Ask an expert series is a space for you to get answers to all your questions. Have a question you’ve been wondering about? Ask here.
I'm 33 years old and I've always had a light period with EXTREME cramps. I've learned how to deal with the cramps, but this past week my period came on. I'm on the birth control patch, and my period came a week early... and SUPER HEAVY. This is soooo abnormal for my flow to be super heavy. I've gone to the doctor and they've told me to just monitor it and if it persists for 3 months (a heavy flow in each month), to let them know. What could this mean though? Should this be a cause for concern?
Women will often have slight changes in their bleeding pattern while on hormonal birth control. This could simply be because of stress and how that impacts the hormonal epicenter of the brain, or hypothalamus. Even while on a consistent delivery of hormones, periods of stress can change our bleeding patterns.
Your doctor is correct in telling you that this is not a cause for concern unless this irregular bleeding pattern persists for 3 months or longer. It would also be concerning if your flow is continuous and doesn’t let up for several weeks at a time, and/or your pelvic pain increases. You will want to reach back out to your doctor in either case.